Okay, I think I finally have the peace of mind to be able to write a bit about what is happening with me. I’m not really sure how clear I can be because I’m sort of in the thick of it but I’m having a bit of a reprieve. I need to take this moment now, though to try to express myself as I’m about to enter another round of making my crossover symptoms possibly disable me again.
I want to try to explain what it feels like to be doing this Valium crossover which is proving to be very difficult for me. First of all to understand why I’m doing it you will want to look here.
Basically the idea is that once I’m on Valium instead of Klonopin the ensuing withdrawal will be easier. The ugly part is I seem to be one of the supposed (but seemingly large) minority of people who have a difficult time with the crossover. Many people give up on the crossover because it’s so awful. And so far it’s been very awful for me.
However, since I was already dreadfully ill trying to just withdraw from the Klonopin I’m deciding to not give up just yet, though I did have to stop the process for several days to regain some semblance of “normality.” I use that word pretty loosely considering normal for me now is housebound and generally unable to be on my feet for more than 10 or so minutes before I’m totally exhausted and sickened. Normal is also waking most nights with nausea that overcomes me to such a degree that I am out of my mind with discomfort moaning and miserable. Normal is periods of migraine and periods of convulsive like movements in my limbs. Normal is also feeling better for short periods of time in which I can speak for a while on the phone, and normal is also an ability to function online a good part of the day which is my saving grace. Even when I’m very ill my work online helps distract me from the gross physical discomfort and weakness. Normal also means improving considerably at night before I take my poison and start the process all over again, because normal also means being so sick upon waking I cannot get up for an hour or two.
What wasn’t normal once I began the cross over were long periods of several hours a day of being so drugged out of my mind and incapacitated that my body felt inert, like it was filled with concrete. I couldn’t move and needed help to the bathroom. I could not be up for 10 minutes at a time so I could not do the last thing I still like to try to do which is cook dinner in multiple trips. (tonight for the first time in days I managed to make most of the dinner though Paul did have to finish up when I ran out of steam) The only thing I can do regardless of the shape I’m in is meditate and pray which I do lying down as I cannot sit.
What is happening? Why when I am cutting out Klonopin and replacing it with what is supposed to be an equivalent amount of Valium am I still suffering such adverse effects??
This is my theory. And my body validates it and Paul also observes what is happening and agrees. We’ve also found supporting evidence online but Paul actually found that and I don’t know where it is right now. It may have been in the Ashton Manual for benzodiazepine withdrawal, which is proving quite helpful. While it is flawed and doesn’t work for everyone at least there is a manual with actual good and practical advice about withdrawing from benzodiazepines and really there is no counterpart for all the other psychotropics. If you read that and visit my page on psych drug withdrawal you can probably eke out a plan with your doctor to withdraw from just about anything in relatively safe fashion. (This is a very old post, there is a lot of information available these days though the best information still comes from those of us who’ve found our way off these drugs, unfortunately, not the doctors nor the professionals) SEE: Psychiatric drug withdrawal information and resources – Everything Matters: Beyond Meds
Anyway, back to my Klonopin/Valium crossover. What seems to be happening is that because Valium is more drowsy making and has a 200 hour half life it takes several days for the full effect of the drug to become felt in the body. So while the Valium is accumulating in my bloodstream the Klonopin is leaving faster. So I’m in Klonopin withdrawal causing a whole host of withdrawal symptoms while at the same time I’m getting zonked out by the Valium which is more drowsy making by nature but it’s not actually reached at equivalent dose to the Klonopin in my body at the same time so the Klonopin withdrawals kick in full force. So I’m in withdrawal from the Klonopin and drugged out of my mind from the Valium at the same time. Double whammy.
We did some research at the height of my impairment. Paul did it. I literally could not read that day or look at the computer screen for more than a couple of minutes at a time because it hurt my eyes and head so bad. It seems when people react with this acute sensitivity Heather Ashton recommends one do the cross over by .125 mg of Klonopin or even half of that amount. The .125 mg of Klonopin would be equivalent to 2.5 mg of Valium.
So when we discovered that I was moving too fast with the crossover I stopped. My body needed a break. Slowly over the last three days I’ve had short periods where I’ve been my “normal” non-functioning self, rather than the completely inert non-functioning self. I had up until that point been crossing over by cutting .25 mg of Klonopin with 5 mg of Valium every two days. I only got to 10 mg of Valium. I have 30 mg of Valium to go to match the 2 mg of Klonopin I’m on.
UGH!!! If I think too much about this I will go nuts! But perhaps the more Valium that gets in my blood stream the easier it will get. It takes up to a month for the blood serum level to get completely saturated. And just as an interesting side note it takes 8 weeks for Valium to leave your body after withdrawal which gives you an idea of why the withdrawal should feel less painful once I’m used to it.
You might ask why I’m insisting on doing this?? Good question and it’s just my gut dictating things at this point. I seem to be less sick in the evening now that I’m stabilizing on the Valium. Klonopin seems to be the culprit for my nausea and I’ve now eaten two nights in a row without inducing nausea. Granted I’m still nauseous all day but being able to eat one meal in the evening without being nauseous is an improvement and I suspect it’s because I have .5 mg less Klonopin in me. This makes me think that once I get used to the Valium I will feel better in general.
Also, I have a good friend who has done this before me. She went through exactly what I’m going through right now and with her help and our research here at home it seems likely that many people who fail with the crossover simply try to do it too fast and get freaked out when something like the set back I had happens.
Anyway, I’m taking this moment to explain all this because tonight I will again increase my Valium and decrease my Klonopin. It will be a smaller amount but I imagine there is a good chance I will again react being that I’m so sensitive. It can take a couple of days to get a full reaction because of the half-life of the Valium.
Last time around I found that writing more than a few words in comments here or there became impossible. And trying to respond to all my commenters became too much which is why I’ve shut down comments on most of my blog. I get the same questions over and over again by dozens of people who have never visited my site and can’t take the time to find the answers themselves even though I answer them a dozen times in the same thread. I just don’t have the energy to answer those people right now.
I, of course, welcome and enjoy all the comments on my new posts.
I’m still soliciting guest posts. I have no idea how I’ll be doing in the next weeks to come. And am committed to keeping this blog alive and kicking as I think it helps keep me alive and kicking.
NOTE: for those of you new to my blog: I’ve withdrawn from six psychotropic drugs that I was on for about 20 years at very high doses. This disability caused by withdrawal is not the norm for most people who are tackling fewer drugs and a much shorter history of drug use.
More BENZO INFO